Why P3 Cream is safe for ALL ages. (hint: we don’t use methyl-salicylate or diclofenac in our products)

Studies on the potential dangers of methyl-salicylate in topical treatments

Alexandra Pires-Ménard, OSS Intern | 20 Mar 2017 

In 2007, seventeen-year-old cross-country runner Arielle Newman was found dead in her home. Autopsy results were inconclusive. After a two-month investigation, the medical examiner concluded that Arielle Newman’s death was caused by methyl salicylate, the key ingredient in sports creams like Bengay and IcyHot. How can a muscle-soothing cream lead to such a tragedy? It seems to be a matter of dose.

Sports creams may seem harmless since they are routinely used for alleviating minor arthritic pains, back aches, strained muscles and joint pains. But those searching for instant relief may be easily tempted to over-apply the medication. There is no doubt that  methyl salicylate can be toxic when ingested but most cases of human toxicity occur as a result of topical over-application! Dr. Thomas Kearney, a professor of pharmacy at the University of California, is of the opinion that “topical application of methyl salicylate can be hazardous if it is smeared over 40 per cent of the body, if someone has a skin condition or if another medication interacts negatively with the products.”

Warning symptoms of methyl salicylate toxicity range from fatigue, nausea, hallucinations, dizziness, difficulty breathing, convulsions, ringing in the ears and vomiting. How well one recovers from methyl salicylate poisoning is dependent upon how quickly the treatment is received and on the amount of salicylate present in the blood.

Although synthetic methyl salicylate is prominently known for its role as an analgesic in sports creams, the compound also occurs naturally in oil of wintergreen. The plant likely produces it to ward off predators. Historically methyl salicylate was isolated from the plant by distillation but now it is produced commercially through the esterification of salicylic acid with methanol.

Oil of wintergreen is a popular flavouring agent used in food, chewing gum and candies. Not to worry! 0.04% is the highest amount of methyl salicylate used in candy flavouring. In addition to being a flavour agent, wintergreen oil is a trendy fragrance, perfume and body oil. Exposure through these products is very different from applying excessive amounts to the skin. Remember to use creams containing methyl salicylate only according to directions on the label.

Article link below:

https://www.mcgill.ca/oss/article/health-news-quirky-science-toxicity-you-asked/you-asked-can-sports-creams-be-harmful

https://pubmed.ncbi.nlm.nih.gov/8880210/

Abstract
Methyl salicylate (oil of wintergreen) is widely available in many over-the-counter liniments, ointments, lotions or medicated oils for the relief of musculoskeletal aches and pains. Ingestion of methyl salicylate poses the threat of severe, rapid-onset salicylate poisoning because of its liquid, concentrated form and lipid solubility. Excessive usage of these preparations in patients receiving warfarin may result in adverse interactions and bleedings. Methyl salicylate in topical analgesic preparations may cause irritant or allergic contact dermatitis and anaphylactic reactions. Physicians should fully appreciate the potential dangers from topical preparations containing methyl salicylate.

https://pubmed.ncbi.nlm.nih.gov/16467617/

Original article is in Lithuanian. See below for translated version:

Abstract. Aspirin (acetylsalicylic acid) has become a widely used over-the-counter medication. Although salicylate poisoning is rare and the prognosis for poisonings is usually good, severe poisoning with these preparations poses a threat to life. Besides aspirin, poisoning can also occur by using salicylate-containing creams locally or by ingesting keratolytic agents or preparations containing methyl salicylate (wintergreen oil). Typically, these are liquid preparations. Due to their good solubility in fats, they can cause rapid and severe salicylate poisoning. Based on clinical symptoms, metabolic changes, or detection of salicylate concentrations in plasma, it is important to diagnose poisoning timely and initiate appropriate treatment.

https://p3cream.com/wp-content/uploads/2024/02/Acute-salicylate-poisoning-Eng-translation.pdf

https://pubmed.ncbi.nlm.nih.gov/16467617/

Serious toxicity can result from exposure to small amounts of methyl salicylate. Methyl salicylate is widely available as a component in many over-the-counter brands of creams, ointments, lotions, liniments and medicated oils intended for topical application to relieve musculoskeletal aches and pains. Among the most potent forms of methyl salicylate is oil of wintergreen (98% methyl salicylate). Other products with varying concentrations of methyl salicylate are ubiquitous throughout many parts of the world, including a number of products marketed as Asian herbal remedies. The toxic potential of all of these formulations is often underestimated by health care providers and the general public. A comprehensive review of the existing medical literature on methyl salicylate poisoning was performed, and data compiled over the past two decades by the American Association of Poison Control Centers (AAPCC) was examined. Methyl salicylate continues to be a relatively common source of pediatric exposures. Persistent reports of life-threatening and fatal toxicity were found. In children less than 6 years of age, a teaspoon (5 mL) or less of oil of wintergreen has been implicated in several well-documented deaths. More needs to be done to educate both health care providers and the general public regarding the dangers of these widely available formulations.